Hail, Sangamon
- When
- September 4, 3:38 PM CST to 3:43 PM CST
- Where
- Sangamon County, 1.92 mi N of Beamington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.698, -89.597
A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of September 4th. The storms were mainly concentrated along the I-72 corridor from Springfield to Champaign.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of September 4th. The storms were mainly concentrated along the I-72 corridor from Springfield to Champaign. Hail as large as half-dollars was reported in Mt. Zion in Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 1:48 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Mon Sep 4 2017 .SHORT TERM...(This evening through Tuesday) ISSUED AT 248 PM CDT Mon Sep 4 2017 Cold front is currently moving into the CWA this afternoon and will continue to move southeast through the CWA late this afternoon through this evening. Environment along and north of the front is capped while areas just south of the front have finally become weakly capped, so once the front interacts with the best instability, convection should develop in an environment with 3500 J/kg CAPE. Limitation is that best shear is well north of the front or over southern MI and northern IN, which is where convection has already started. HiRes models continue to show convection developing in eastern IL first and then progressing back into other parts of central IL by 00z. Appears best chance for convection is eastern IL and areas south of I-72 late this afternoon through this evening. Convection should be south of the CWA by midnight, but could be some lingering precip in the southeast as mid level trough will still be coming through the CWA. Behind the front, Tuesday, dry weather is expected across the area with high pressure off to the west and the mid level trough deepening. Could be some instability showers in the north but believe they will remain well north of the CWA through the day. Cloud cover and precip will keep up through most of night, but expecting northern areas of the CWA to drop into the lower 50s by morning. Temps tomorrow will be much cooler than today and yesterday and should be below normal. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 248 PM CDT Mon Sep 4 2017 Mid level trough will remain over the CWA through Thursday, and with the high pressure ridge remaining west to southwest of the state, expecting dry weather and below normal temps through most of the week. As the ridge moves to the east Friday, southerly winds return and some warming begins and goes into the weekend. However, northwest flow will remain over the weekend, so temps will look to stay below normal. Dry weather also continues into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1218 PM CDT Mon Sep 4 2017 High cirrus will continue to move across the sites this afternoon, but a band of lower clouds around 3-3.5kft will move into the area early this afternoon and then last for 3-4 hours. Believe it will reach PIA just after issuance time, followed by BMI just after 19z, and then SPI/DEC/CMI around 20z. Convection is still possible at most sites later this afternoon, but cloud cover could put a delay on development as it will keep instability down and slow the breaking of the cap. HiRes models continue to develop convection after 22z and the question is where will the front be at that time. Think will go with just VCSH or VCTS at the sites until see when and where storms will develop. Will keep VC going to late afternoon for PIA and BMI and then early evening for SPI/DEC/CMI. Once front/precip exits the sites high cirrus is all that is expected remainder of the forecast period. Winds should remain breezy this afternoon out of the southwest and then become northwest behind the front at around 10kts this evening and then become lighter overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous Weather Outlook National Weather Service Lincoln IL 322 PM CDT Mon Sep 4 2017 ILZ027>030-036-040-051100- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ILZ031-037-041-047-049-050-051100- Cass-Mason-Morgan-Scott-Tazewell-Woodford- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated severe storms are possible early this evening, but the threat will pass quickly before sunset as a cold front moves in. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ILZ038-042>046-048-051>057-061-051100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Thunderstorms are possible from mid-afternoon into early evening. A few of these storms may be severe with damaging wind gusts and/or large hail the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, mainly between 4 pm and 7 pm. ILZ062-063-066>068-071>073-051100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms are possible this evening. A few of these storms may be severe with damaging wind gusts and/or large hail the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed today, mainly between 6 pm and 9 pm. HJS
Special Weather Statement
National Weather Service Lincoln IL
405 PM CDT MON SEP 4 2017
ILZ050-051-042200-
Sangamon-Morgan-
405 PM CDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 500 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 11 miles southeast of Jacksonville, moving east at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chatham, Auburn, Pawnee, Waverly, Divernon, Franklin, Thayer,
Nortonville, Glenarm and Lowder.
This includes Interstate 55 between mile markers 77 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.
LAT...LON 3970 9017 3963 8954 3952 8954 3952 9017
3953 9022
TIME...MOT...LOC 2105Z 283DEG 23KT 3960 9011
AutenThe Lincoln radar (KILX), 55 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718702, 718703, 718704, 718707, 718705, 718706.